How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Susan Ivy Your Own Question
Susan Ivy
Susan Ivy, Nurse (RN)
Category: Health
Satisfied Customers: 4058
Experience:  BSN, MSN, CNS
Type Your Health Question Here...
Susan Ivy is online now
A new question is answered every 9 seconds

can i cut a duragesic fentanyl patch in half to change the

Customer Question

can i cut a duragesic fentanyl patch in half to change the dose and can i take hydrocodone while on fentanyl
Submitted: 6 years ago.
Category: Health
Expert:  Susan Ivy replied 6 years ago.



Thank you for writing to JustAnswer Health with your question. It sounds like you must be having some difficulty with pain control.


Typically it is not a good idea to cut up a Fentanyl patch. The reason is, is that the medication is fixed into a membrane and meant to release gradually over time.


As whether you can take hydrocodone while on fentanyl it really depends individually on your case. Ideally you would have one doctor that was following you for your pain control, and then who could decide whether or not you should use an opiate pain pill (such as hydrocodone) for break through pain while you are on a fentanyl patch. There are times when this is appropriate for severe pain, but this depends on many factors and we would not be able to evaluate this adequately over the internet alone.


The danger is that although you have cut your fentanyl patch in half, that instead of getting 1/2 of the medication over several days, you could instead get a bolus (a large dose) all at once because you have distrupted the membrane. There are documented cases of people who have dying after scraping off the gel from a fentanyl patch and taking it all at once, rather than using the patch as directed. Although I understand that this is not what you have done, I am still concerned that the fentanyl will not deliver correctly now that it has been disrupted. This is a controlled substance that should only be taken as directed -- it has effects which can be dangerous if used incorrectly. When an opiate medication (such as fentanyl or hydrocodone) level is too high in one's system, it causes the respiratory (breathing) rate to gradually slow down until the individual stops breathing. They do not even know this, because they will feel no pain, and will often go to sleep before they die.


So really, I must suggest you take the fentanyl patch off completely. If you do not have an undamaged one to wear instead, call your doctor and tell him the situation so that he can either prescribe you a new one, or give you another suggestion. Your doctor should really know any way, if the fentanyl patch is not controlling your pain adequately, so that she can decide whether the patch should be increased or whether you should take another medication along with it for break through pain.



Edited by Susan Ivy on 2/6/2010 at 2:30 AM EST
Customer: replied 6 years ago.
my doctor insists that i cut the patch in half and i don't know what todo. please andvise he seems to feel there is no problem in cutting it.
Expert:  Susan Ivy replied 6 years ago.

If your doctor has advised you to cut your fentanyl patch in half then that should be fine, as he would have researched whether this is a safe thing to do. I guess I need to understand your question more clearly. Did he also tell you to take the hydrocodone, or did you recieve the hydrocodone else where? You see in some cases one can take hydrocodone along with using a fentanyl patch, but this is not advised in all cases. If your doctor has prescribed you the hydrocodone for use for break through pain while on the patch, then you should take it if you need it. (It is possible he wants you to cut the patch in half to save prescription costs, if that is an issue for you) or he may be "weening you down" on your medication. If he is weening you down and did not prescribe the hydrocodone, I would then say you should not take the hydrocodone. It is true that during the weening process you may temporarily feel worse (or have mroe pain) when the opiate medication doses are first decreased. This is a typical reaction but the increased pain will decrease after several days or a week. Once you are having less pain on a smaller dose, the doctor may decrease the doseage again.


If you have further questions or comments please reply to the post so that I can assist you.


Customer: replied 6 years ago.
he told me to cut it in half to decrease the dosage. is that reasonable
should i just ask him to write another rx. i don want to question him
Expert:  Susan Ivy replied 6 years ago.
It is absolutely reasonable if your doctor told you to do this. You can talk to the pharmacist at the location where you get the patches. Since this is not a typical thing that is done, but your doctor and pharmacist may be aware that this is safe through their experience, it is just not something that again is typically done. It may be that there is not a smaller dose available, or that this will save you 1/2 the price, for example if this is not a covered drug on your insurance policy.
Susan Ivy, Nurse (RN)
Category: Health
Satisfied Customers: 4058
Experience: BSN, MSN, CNS
Susan Ivy and 3 other Health Specialists are ready to help you
Expert:  Family Physician replied 6 years ago.

I would suggest that you do NOT use the patch after it has been cut in half.


The FDA approved label specifically warns against use of a patch that has been cut.

"DURAGESIC® patches are intended for transdermal use (on intact skin) only. Do not use a DURAGESIC® patch if the seal is broken or the patch is cut, damaged, or changed in any way."

Edited by Family Physician on 2/6/2010 at 9:19 PM EST
Expert:  Susan Ivy replied 6 years ago.

Hello Lilo lady, please do go with this last answer from our JA physician. I assumed your physician would have reviewed the FDA information themselves and made the correct decision. Hopefully you would have discussed this information with your pharmacist as well and did not cut the patch yet. You actually will need to speak to your physician and ask him to give you an alternative medication or dose, rather than cutting a patch. Sorry for any confusion or problems that this may have caused. Feel free to write back with your status.